Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 314, NWS Pueblo, CO

July 7, 2023Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 7, 2023, 2:43 PM MDT for Las Animas County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2023, 2:43 PM MDT (20:43 UTC)
Expired
Jul 7, 2023, 3:15 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 160 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:51 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS55 KPUB 072043
SVRPUB
COC071-072115-
/O.NEW.KPUB.SV.W.0314.230707T2043Z-230707T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
243 PM MDT Fri Jul 7 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 315 PM MDT.

* At 243 PM MDT, a severe thunderstorm was located 12 miles east of
  Branson, or 24 miles northeast of Des Moines, moving east at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10371 3717 10333 3700 10338 3700 10376
TIME...MOT...LOC 2043Z 276DEG 17KT 3709 10366 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
1 follow-up statement
982 
WWUS55 KPUB 072103
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
303 PM MDT Fri Jul 7 2023

COC071-072115-
/O.CON.KPUB.SV.W.0314.000000T0000Z-230707T2115Z/
Las Animas CO-
303 PM MDT Fri Jul 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 303 PM MDT, a severe thunderstorm was located 15 miles southwest
of Kim, or 27 miles northeast of Des Moines, moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 10361 3717 10342 3717 10340 3700 10347
      3700 10365 3701 10373
TIME...MOT...LOC 2103Z 276DEG 17KT 3708 10354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:43 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 7, 11:43 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
1143 AM MDT Fri Jul 7 2023

.SHORT TERM...(Today and tonight)
Issued at 425 AM MDT Fri Jul 7 2023

Key Messages:

1) Areas of fog early this morning across El Paso County.

2) Strong to severe storms once again expected across much of the
plains this afternoon and evening.

Convection has since exited the area early this morning, pushing
well southeast into Kansas and Oklahoma. Generally dry weather in
place, though low stratus is once again in place from the mid/upper
Arkansas Valley east into much of the plains. Lowest ceilings
continue to be across El Paso county and in this location have
observed some periodic drizzle or very light rain. Do expect this
trend to continue over the next couple of hours along with some
areas of fog across El Paso County. Vis was reduced to a mile or
less during the overnight hours, but have noticed an improving trend
here recently. While fog will likely persist, think the likelihood
of any widespread dense fog is low at this time. This is especially
as most guidance is noting an improving trend through mid morning.
Think this trend is valid, as guidance is in fair agreement with
surface winds becoming more westerly here soon. This now deeper
westerly flow should help with clearing skies over much of the
plains during the morning hours. Sunnier conditions should help
support warmer temperatures today, though a southward moving front
will likely help keep temps north of the Highway 50 corridor
slightly cooler.

Another day of strong to severe storms is expected over the plains
as the persistent westerlies aloft usher in additional shortwave
energy this afternoon. The front/trough will likely push in this
morning, with a steadier easterly component into the southeast
mountains already in place prior to the afternoon hours. As the
energy overhead this afternoon, 700mb flow will also be shifting
more easterly. This will support thunderstorm development over/near
the southeast mountains, which will push into the I-25 corridor this
afternoon. Dewpoints will remain in the mid to upper 50s, quite
possibly around 60 in spots, especially as the front will likely
help to reinforce this low level moisture. This will help support
another day of SBCAPE values of 1000-2000 over most of the plains,
and while shear values in excess of 40kt are once again observed. In
this environment, once again, expect strong to severe storms this
afternoon as storms move into the I-25 corridor. Think the front
dipping south north of Highway 50 is limiting the height of the EL
in this location, helping to keep CAPE slightly lower. Nonetheless,
hail from 2 to 2.5 inches along with wind gusts to 70 mph will be
possible.

Similar trends expected later this afternoon into the evening hours,
with development shifting to the eastern plains. In this location,
higher dewpoints well into the 60s and CAPE approaching 2500 j/kg
will be in in place. This will support similar hazards and quite
possibly slightly bigger hail and stronger winds. The risk of
tornadoes doesn't appear to be as high today, though still can't
rule out one or two anywhere across the plains today.

.LONG TERM...(Saturday through Thursday)
Issued at 448 AM MDT Fri Jul 7 2023

Key Messages:

1) Strong to severe storms will remain possible into the weekend.

2) Warmer and drier for the late weekend into early next week.

No change to the active pattern during this period, as strong to
severe storms are once again possible on Saturday. Some returning
stratus will likely occur again early Saturday morning with similar
clearing trends expected during the morning hours. Confidence on any
fog early Saturday morning is low, but would not be surprised to see
at least some patchy fog. These clearing conditions will help set
the stage for another active day across the plains. Similar
pattern/forcing will help storms develop over/near the southeast
mountains and then once again move into the plains. Some slightly
lower CAPE values, but 1000-1500 appearing possible. Flow aloft does
actually increase, as the upper jet pushes overhead. So, while CAPE
may be slightly lower, bulk shear values look to be stronger. So,
once again, expect another day of possible severe storms capable of
producing large hail and damaging winds.

Another day of possible strong to severe storms across the plains on
Sunday, with no real big change to the higher low level moisture and
instability, along with stronger flow aloft. Not overly confident
with coverage of storms at this time, with guidance varying to the
extent of this development. This could be due to some upper ridging
expected during this time. Mid level trough moving through looks to
bring another round of thunderstorms on Monday but after this
period, should see drier weather return along with warming
temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1142 AM MDT Fri Jul 7 2023

VFR conditions are currently in place at KPUB and  KCOS, but are
expected to drop to IFR and possible LIFR criteria at both stations,
mainly after 09Z. They should improve again at both stations after
14Z or shortly thereafter tomorrow morning. SHRA and TSRA is also
expected to be possible in and around the vicinity of KCOS and KPUB,
with greater confidence of this occurring at KCOS after 21Z and at
KPUB after 22Z. If TSRA does develop and move over station, it could
temporarily reduce CIGs and VIS to MVFR/IFR criteria and result in
periodic windshifts and increased wind speeds. VFR conditions VFR
are expected at KALS throughout the forecast period and winds at
this terminal should be more diurnally influenced with gusty SW'ly
winds during the afternoon and early evening hours. Winds will be
mainly synoptically driven at both KCOS and KPUB with east-
southeasterly flow near the surface remaining persistent throughout
most of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...RODRIGUEZ
AVIATION...STEWARD
Hazardous weather outlook, Jul 7, 11:50 AM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Fri Jul 7 2023

COZ058>089-093>099-081800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected across the plains
this afternoon into the evening hours. Development initially over
and near the southeast mountains will move into the I-25 corridor
this afternoon, and then into the remaining plains through the
evening hours. The strongest storms will be capable of producing
hail of two to two and a half inches and wind gusts to 70 mph. The
risk of tornadoes doesn't appear to be as high today, though
still can't rule out one or two anywhere across the plains today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will remain possible across the plains
Saturday and again Sunday. All hazards consisting of large hail,
damaging winds, and a few tornadoes will be possible.

Elevated fire weather conditions are expected over the
Continental Divide Region, San Luis Valley and Upper Arkansas
River Valley. Gusty southwest winds and low daytime humidities are
expected through at least Sunday. Next week, low daytime
humidities are expected, but winds will become lighter.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

STEWARD/10

In the hours before

Special weather statement, Jul 7, 2:33 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
233 PM MDT Fri Jul 7 2023

COZ084-085-072100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
233 PM MDT Fri Jul 7 2023

...A cluster of strong thunderstorms will impact portions of
southeastern El Paso County through 300 PM MDT...

At 233 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Ellicott, or 22 miles east of Colorado Springs,
moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yoder and Truckton around 250 PM MDT.

Other locations in the path of this storm include Rush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10406 3865 10405 3864 10454 3899 10461
TIME...MOT...LOC 2033Z 266DEG 34KT 3883 10441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:12 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa63 min
Jul 6, 8:26 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBKiowa49 min
Jul 6, 9:00 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBBent, Kiowa, Prowers60 min
Jul 6, 9:30 PM MDTFlash Flood WarningPUBBent, Kiowa, Prowers5 hr
Jul 6, 9:41 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBKiowa, Prowers49 min
Jul 6, 9:42 PM MDTTornado WarningPUBBent, Prowers33 min
Jul 6, 9:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa, Prowers48 min
Jul 6, 10:00 PM MDTTornado WarningPUBBent, Prowers30 min
Jul 6, 10:06 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa39 min
Jul 6, 10:25 PM MDTTornado WarningPUBProwers35 min
Jul 6, 10:30 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBKiowa, Prowers30 min
Jul 6, 10:39 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers51 min
Jul 6, 10:43 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Kiowa47 min
Jul 6, 11:03 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBProwers27 min
Jul 6, 11:07 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent23 min
Jul 6, 11:26 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jul 6, 11:29 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBBent, Prowers31 min
Jul 6, 11:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Prowers33 min
Jul 7, 12:20 AM MDTTornado WarningPUBBaca, Prowers40 min
Jul 7, 12:43 AM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Prowers62 min
Jul 7, 12:45 AM MDTTornado WarningPUBBaca, Prowers30 min
Jul 7, 1:18 AM MDTTornado WarningPUBBaca27 min
Jul 7, 2:33 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jul 7, 3:11 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 7, 3:17 PM MDTSevere Thunderstorm WarningPUBEl Paso28 min
Jul 7, 3:23 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Jul 7, 3:31 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jul 7, 3:39 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas36 min
Jul 7, 3:45 PM MDTSevere Thunderstorm WarningPUBEl Paso30 min
Jul 7, 3:48 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBLas Animas27 min
Jul 7, 3:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 7, 4:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Jul 7, 4:14 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBLas Animas31 min
Jul 7, 4:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 7, 4:35 PM MDTFlash Flood WarningPUBEl Paso, Teller2 hr
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller37 min
Jul 7, 4:44 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBLas Animas31 min
Jul 7, 4:53 PM MDTSevere Thunderstorm WarningPUBTeller37 min
Jul 7, 4:56 PM MDTSpecial Weather StatementPUBEl Paso34 min
Jul 7, 5:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 7, 5:03 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
Jul 7, 5:12 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBLas Animas33 min
Jul 7, 5:24 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBFremont, Teller36 min
Jul 7, 5:27 PM MDTTornado WarningPUBEl Paso, Fremont, Teller33 min
Jul 7, 5:29 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Jul 7, 5:41 PM MDTSpecial Weather StatementPUBPueblo34 min
Jul 7, 5:46 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller29 min
Jul 7, 5:55 PM MDTSevere Thunderstorm WarningPUBPueblo35 min
Jul 7, 5:55 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso, Fremont, Teller35 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.